Colorado, 2009

Damaging Wind in Colorado, June 11, 2009

June 11, 2009 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm outflow winds struck an area near Mack.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm outflow winds struck an area near Mack.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 11, 2:46 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 11, 2:46 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT THU JUN 11 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
UPPER LEVEL WAVE WILL EJECT TO THE NORTHEAST AND OVERHEAD THIS
EVENING AND EXIT LATER TONIGHT. SLIGHTLY DRIER AND MORE STABLE
AIRMASS ALONG THE SOUTHERN EDGE OF THE TROUGH HAS HELPED TO REDUCE
CLOUD COVER AND SHOWER DEVELOPMENT. KEPT THE TREND OF REDUCED POPS
THIS EVENING OVER THE SOUTHWESTERN PORTION OF THE CWA AND FURTHER
REDUCING POPS SOUTHWEST TO NORTHEAST AFTER MIDNIGHT. A WEAK RIDGE
BUILDS OVER THE REGION FRIDAY AS THE LOW DIGS DEEPER ALONG THE CA
COAST. MODEL PW VALUES DECREASE TO NEAR HALF AN INCH FRIDAY AND
SATURDAY. SURFACE HEATING AND OROGRAPHICS WILL PLAY THE BEST ROLE
IN CONVECTION. THE TROUGH WILL MOVE INLAND WITH THE CORE OVER
NORTHERN CA HELPING TO TIGHTEN THE GRADIENT INCREASING THE WINDS
ALOFT ON SATURDAY.  MOISTURE WILL AGAIN START TO INCREASE
UNDER THE SOUTHWESTERLY FLOW. A FEW WEAK DISTURBANCES MOVE THROUGH
THE FLOW IN SATURDAY WITH THE RIDGE AXIS EAST OF THE DIVIDE
EXPECT SHOWERS WILL INCREASE IN COVERAGE ESPECIALLY NORTH. IN
ADDITION A DISTURBANCE ROTATES AROUND THE LOW AND INTO UTAH LATE
SATURDAY.

TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS DUE TO PRECIPITATION
AND CLOUD COVER...ALTHOUGH WARMING WILL OCCUR THROUGH THE WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS IN GOOD AGREEMENT THROUGH THE PERIOD WITH UNSETTLED
PATTERN TO CONTINUE...OVERALL MADE FEW CHANGES TO INHERITED
GRIDS.

UPPER LOW NEAR NRN CA SHIFTS EWRD INTO THE NORTHERN GRT BASIN
SUNDAY THEN INTO THE UPPER PLAINS STATES MONDAY. AS SUCH THIS KEEPS
MODERATE MOISTURE (4G/KG) OVER THE REGION IN COMBINATION WITH
EJECTING VORT LOBES PROVIDING DYNAMIC LIFT. THE DEEPEST MOISTURE AND
MOST OF THE ACTIVITY WILL BE OVER THE NORTH.

PERSISTENT UPPER LOW THEN REDEVELOPS OVER SRN CA TUESDAY PROVIDING A
SWRLY FLOW WITH ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED
MOUNTAIN SHOWERS AND THUNDERSTORMS. LITTLE CHANGE IS EXPECTED
WEDNESDAY.

CURRENT EC AND GFS SHOWS DRYING THURSDAY AS HIGH PRESSURE RETROGRADES
EWRD FROM TX. BUT CONFIDENCE NOT THAT HIGH AS UPPER LOW LINGERS
OFF THE SRN CA COAST.

&&

.AVIATION...
SCATTERED TO NUMEROUS CLOUDS...SHOWERS...AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS THE AREA THROUGH THIS EVENING AS
MOISTURE CONTINUES TO STREAM ACROSS THE REGION.  EXPECT LOCAL AREAS
OF MVFR CEILINGS AND VISIBILITIES IN HEAVIER SHOWERS AND
THUNDERSTORMS.  THE OCCURRENCE OF THUNDERSTORMS WILL PEAK DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. SHOWER AND THUNDERSTORM
COVERAGE WILL DECREASE OVERNIGHT INTO FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....
LONG TERM......MC
AVIATION.......TGJT
Hazardous weather outlook, Jun 11, 5:00 AM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 11 2009

COZ001>014-017>023-UTZ022>025-027>029-121200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TODAY.  STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...PEA
SIZED SMALL HAIL AND DANGEROUS LIGHTNING.  LIGHT SNOW ABOVE 9500
FEET WILL BE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE
AFTERNOON...CONTINUE INTO NEXT WEEK.  THE STRONGER STORMS WILL
PRODUCE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. LIGHT SNOWFALL
IS POSSIBLE IN THE HIGHER MOUNTAINS ABOVE 10000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PF/JOE

The radar

The Grand Junction radar (KGJX), 66 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
June 11, 4:38 PM MST to 4:43 PM MST
Where
Mesa County, 5 mi NW of Mack
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.271, -108.936

Strong thunderstorm outflow winds blew down a number of items at a volunteer spotter's residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180858.